Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 163, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 2016, 9:37 PM CDT for 4 counties in Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2016, 9:37 PM CDT (02:37 UTC)
- Expired
- Jun 17, 2016, 10:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Grant County, KS, Haskell County, KS, Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 9:50 PM CDT | TSTM WND GST 80 | Satanta, KS | THERE WERE 3 TO 6 INCH TREE BRANCHES BROKEN IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2159 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 2161 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
679
WUUS53 KDDC 180237
SVRDDC
KSC067-081-175-189-180330-
/O.NEW.KDDC.SV.W.0163.160618T0237Z-160618T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
937 PM CDT FRI JUN 17 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN STEVENS COUNTY IN SOUTHWESTERN KANSAS...
NORTHERN SEWARD COUNTY IN SOUTHWESTERN KANSAS...
SOUTHEASTERN GRANT COUNTY IN SOUTHWESTERN KANSAS...
SOUTHERN HASKELL COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 1030 PM CDT
* AT 937 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR
SATANTA...MOVING EAST AT 10 MPH.
HAZARD...UP TO PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SUBLETTE...SATANTA...RYUS AND CAVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3739 10132 3760 10105 3746 10067 3712 10075
TIME...MOT...LOC 0237Z 292DEG 9KT 3742 10100
HAIL...1.50IN
WIND...60MPH
$$
HOVORKA2 follow-up statements
002
WWUS53 KDDC 180304
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1004 PM CDT FRI JUN 17 2016
KSC175-180313-
/O.CAN.KDDC.SV.W.0163.000000T0000Z-160618T0330Z/
SEWARD KS-
1004 PM CDT FRI JUN 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SEWARD COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED
OUT OF THE WARNED AREA...THEREFORE THE WARNING HAS BEEN
CANCELLED.
LAT...LON 3739 10132 3760 10105 3748 10098 3739 10104
3739 10107 3734 10107 3731 10109
TIME...MOT...LOC 0303Z 292DEG 9KT 3740 10092
$$
KSC067-081-189-180330-
/O.CON.KDDC.SV.W.0163.000000T0000Z-160618T0330Z/
STEVENS KS-GRANT KS-HASKELL KS-
1004 PM CDT FRI JUN 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHEASTERN STEVENS...SOUTHEASTERN GRANT AND SOUTHWESTERN
HASKELL COUNTIES...
AT 1003 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF SATANTA...MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
RYUS AND CAVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3739 10132 3760 10105 3748 10098 3739 10104
3739 10107 3734 10107 3731 10109
TIME...MOT...LOC 0303Z 292DEG 9KT 3740 10092
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID429
WWUS53 KDDC 180323
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1023 PM CDT FRI JUN 17 2016
KSC067-081-189-180333-
/O.EXP.KDDC.SV.W.0163.000000T0000Z-160618T0330Z/
STEVENS KS-GRANT KS-HASKELL KS-
1023 PM CDT FRI JUN 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEVENS...
SOUTHEASTERN GRANT AND SOUTHWESTERN HASKELL COUNTIES WILL EXPIRE AT
1030 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3739 10132 3760 10105 3748 10098 3739 10104
3739 10107 3734 10107 3731 10109
TIME...MOT...LOC 0321Z 292DEG 9KT 3740 10092
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:23 PM CDT, 6 hours 14 minutes earlier.
Area forecast discussion, Jun 17, 3:23 PM CDT, 6 hours 14 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 323 PM CDT FRI JUN 17 2016 ...Updated long term section... .SHORT TERM...(This evening through Saturday) Issued at 1242 PM CDT Fri Jun 17 2016 A weak shortwave is progged to move up and over an upper level ridge currently centered over Northern Mexico and will move into northern Kansas this evening. A few thunderstorms are expected form across northwestern Kansas late this afternoon into this evening and slowly trek to the southeast. Storms look to move into northern portions of the CWA after 00Z and continue through at least midnight. The strongest storms may become severe in nature with hail up to golf balls and winds over 60 mph being the main concern. Otherwise expect increasing clouds this evening into the overnight period. The remainder of the CWA looks to remain dry with mostly clear skies this afternoon and partly cloudy skies this afternoon. An area of low pressure will be located southwest of the area resulting in southeasterly winds across western Kansas. These southeasterly winds continue through tomorrow. Decreasing cloudiness will occur tomorrow becoming mostly clear by the afternoon. As for temperatures, lows tonight are progged to range from the lower 60s along the KS/CO border to lower 70s across south central Kansas. Highs tomorrow look to reach into the upper 90s. .LONG TERM...(Saturday night through Friday) Issued at 322 PM CDT Fri Jun 17 2016 An upper level ridge of high pressure will shift northward and into the Central Rockies Saturday then spin above Colorado through the remainder of the extended period. Towards the surface, a trough of low pressure will continue to be present across eastern Colorado through the extended period leading to southerly winds being felt across western Kansas. An upper level shortwave moving through Canada and the Northern Plains will help push a cold front south into the Central Plains early next week. Models suggest this front becomes stationary across northern Kansas Monday into Tuesday. A few storms could form along this boundary, mainly during the afternoon and evening hours. It is hard to tell if any of the CWA will receive any precipitation early next week. It depends on how far south the front gets pushed. The farther south the front is positioned the better chance there will be to receive measurable precipitation. Otherwise expect mostly clear skies and dry conditions this weekend with increasing cloudiness early next week. A for temperatures, highs look to be in the 90s with the warmest temperatures along the KS/OK border. Lows will be around 70 degrees Saturday and Sunday night then in the 60s early next week. Lows around 70 degrees may return to the forecast area by mid week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1223 PM CDT Fri Jun 17 2016 VFR conditions will prevail across the DDC and GCK terminals through tonight with mostly clear skies. The HYS terminal looks be in VFR conditions this afternoon. Thunderstorms are anticipated to form over northern Kansas late this afternoon into this evening and may affect the HYS terminal. This could bring brief periods of MVFR conditions. Winds through tonight will generally be from the southeast. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 97 70 96 / 10 20 10 0 GCK 68 97 69 98 / 10 20 10 0 EHA 64 96 67 97 / 10 10 10 0 LBL 68 97 68 97 / 10 10 10 0 HYS 70 97 70 98 / 50 20 20 0 P28 72 98 71 98 / 20 10 10 0 && .DDC Watches/Warnings/Advisories... Heat Advisory until 8 PM CDT this evening for KSZ066-081-090. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42
Hazardous weather outlook, Jun 17, 5:03 AM CDT, 16 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 503 AM CDT FRI JUN 17 2016 KSZ030-031-043>046-061>066-074>081-084>090-181015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 503 AM CDT FRI JUN 17 2016 /403 AM MDT FRI JUN 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND PORTIONS OF WESTERN KANSAS LATE THIS AFTERNOON THROUGH TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND UP TO QUARTER SIZE HAIL. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. DISCUSSION...HEAT INDICES MAY REACH NEAR HEAT ADVISORY CRITERIA ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS SATURDAY AND SUNDAY AS UNSEASONABLY WARM TEMPERATURES PERSIST THROUGH THE WEEKEND. THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF WESTERN KANSAS EARLY NEXT WEEK. HOWEVER, IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. HAZARDS WEATHER RISK... SATURDAY... LIMITED LIGHTNING RISK. SIGNIFICANT EXCESSIVE HEAT RISK. SUNDAY... ELEVATED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. MONDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. TUESDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. WEDNESDAY... LIMITED EXCESSIVE HEAT RISK. THURSDAY... LIMITED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT GENERALLY EAST OF A GARDEN CITY TO MEADE LINE. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 32
In the hours before
Special weather statement, Jun 17, 7:56 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
756 PM CDT FRI JUN 17 2016
KSZ030-031-045-046-180145-
ELLIS KS-RUSH KS-NESS KS-TREGO KS-
756 PM CDT FRI JUN 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR RUSH...TREGO...ELLIS AND NESS
COUNTIES UNTIL 845 PM CDT...
AT 756 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORM...MOVING EAST AT 5 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HAYS...ELLIS...WAKEENEY...NESS CITY...LA CROSSE...VICTORIA...
WALKER...BAZINE...CATHERINE...RANSOM...OTIS...BISON...SCHOENCHEN...
MCCRACKEN...OGALLAH...RUSH CENTER...UTICA...COLLYER...
LIEBENTHAL AND TIMKEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DODGE CITY.
&&
LAT...LON 3836 9903 3837 10019 3870 10021 3870 10015
3913 10015 3913 9904
TIME...MOT...LOC 0056Z 288DEG 5KT 3895 9918
HOVORKALocal storm report, Jun 17, 8:08 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
808 PM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 7 W ANTONINO 38.78N 99.53W
06/17/2016 U0.88 INCH ELLIS KS PUBLIC
DIME TO NICKEL HAIL ON AND OFF FOR AN HOUR
BETWEEN 7 AND 8 PM. .
&&
33Local storm report, Jun 17, 8:10 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
810 PM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 2 W TOULON 38.85N 99.28W
06/17/2016 M60 MPH ELLIS KS PUBLIC
.
&&
NWS DODGE CITY KS
IRIS SYSTEMSpecial weather statement, Jun 17, 8:43 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT FRI JUN 17 2016
KSZ030-031-044>046-064>066-079-180245-
ELLIS KS-RUSH KS-EDWARDS KS-NESS KS-PAWNEE KS-TREGO KS-LANE KS-
HODGEMAN KS-STAFFORD KS-
843 PM CDT FRI JUN 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL STAFFORD...RUSH...
NORTHEASTERN FINNEY...PAWNEE...NORTHERN EDWARDS...TREGO...ELLIS...
NORTHEASTERN SCOTT...LANE...NESS AND HODGEMAN COUNTIES UNTIL 945 PM
CDT...
AT 843 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 4 MILES SOUTH OF SCOTT STATE LAKE TO 5 MILES
SOUTH OF SHAFFER. MOVEMENT WAS SOUTH AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HAYS...GRAY...LARNED...ELLIS...WAKEENEY...NESS CITY...LA CROSSE...
VICTORIA...DIGHTON...JETMORE...WALKER...MACKSVILLE...LEWIS...
BAZINE...CATHERINE...RANSOM...OTIS...BISON...BURDETT AND SCHOENCHEN.
LAT...LON 3826 9903 3826 9894 3789 9898 3804 10023
3826 10023 3827 10068 3870 10069 3870 10015
3913 10015 3913 9904
TIME...MOT...LOC 0143Z 004DEG 8KT 3862 10093 3840 9912
HOVORKALocal storm report, Jun 17, 8:45 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
845 PM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD 1 WNW ELLIS 38.94N 99.57W
06/17/2016 ELLIS KS EMERGENCY MNGR
WATER OVER 3RD STREET WAS 18 INCHES DEEP
FROM FLOODING OF THE BIG CREEK BASIN. .
&&
33Local storm report, Jun 17, 9:03 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
903 PM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM HAIL 1 NNE UTICA 38.66N 100.16W
06/17/2016 U1.00 INCH NESS KS PUBLIC
.
&&
NWS DODGE CITY KS
IRIS SYSTEMThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:09 PM CDT | Special Weather Statement | DDC | Ness, Rush | 51 min |
| Jun 17, 7:53 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 67 min |
| Jun 17, 7:56 PM CDT | Special Weather Statement | DDC | Ellis, Ness, Rush, Trego | 49 min |
| Jun 17, 8:39 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 51 min |
| Jun 17, 8:43 PM CDT | Special Weather Statement | DDC | Ellis, Hodgeman, Lane, Ness, Pawnee, Rush and 1 more | 62 min |
| Jun 17, 8:55 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 50 min |
| Jun 17, 9:11 PM CDT | Areal Flood Warning | DDC | Ellis, Ness, Rush, Trego | 24 hr |
| Jun 17, 9:42 PM CDT | Special Weather Statement | DDC | Ellis, Ness, Pawnee, Rush, Stafford | 48 min |
| Jun 17, 10:39 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 66 min |
| Jun 17, 11:11 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 46 min |
| Jun 18, 12:10 AM CDT | Special Weather Statement | DDC | Hodgeman, Ness | 50 min |
| Jun 18, 1:07 AM CDT | Special Weather Statement | DDC | Clark, Edwards, Ford, Kiowa, Meade | 38 min |
| Jun 18, 1:49 AM CDT | Special Weather Statement | DDC | Clark, Kiowa | 56 min |
| Jun 18, 2:27 AM CDT | Special Weather Statement | DDC | Comanche | 48 min |
| Jun 18, 3:24 AM CDT | Special Weather Statement | DDC | Barber | 51 min |
| Jun 18, 3:26 AM CDT | Special Weather Statement | DDC | Pratt | 49 min |
| Jun 18, 5:42 AM CDT | Special Weather Statement | DDC | Clark | 48 min |
| Jun 18, 6:05 AM CDT | Special Weather Statement | DDC | Gray | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.